Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 140, NWS Blacksburg, VA

September 4, 2015Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 4, 2015, 5:00 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2015, 5:00 PM EDT (21:00 UTC)
Expired
Sep 4, 2015, 5:46 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashe County, NC, Watauga County, NC

The radar

The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:10 PM EDTHAIL 13 N Todd, NCQUARTER SIZE HAIL ON BALD FORK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS51 KRNK 042100
SVRRNK
NCC009-189-042200-
/O.NEW.KRNK.SV.W.0140.150904T2100Z-150904T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT FRI SEP 4 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 500 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TODD...
  MOVING SOUTHWEST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  JEFFERSON...
  WEST JEFFERSON...
  BLOWING ROCK...
  AND BEECH MOUNTAIN. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3634 8185 3636 8180 3634 8177 3634 8171
      3636 8172 3641 8174 3642 8172 3646 8171
      3651 8164 3637 8139 3612 8158 3611 8181
      3616 8183 3619 8186 3619 8188 3621 8191
      3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 2100Z 031DEG 28KT 3634 8161 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
1 follow-up statement
078 
WWUS51 KRNK 042146
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI SEP 4 2015

NCC009-189-042156-
/O.CAN.KRNK.SV.W.0140.000000T0000Z-150904T2200Z/
ASHE NC-WATAUGA NC-
546 PM EDT FRI SEP 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ASHE AND WATAUGA 
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3634 8185 3636 8180 3634 8177 3634 8171
      3636 8172 3641 8174 3642 8172 3646 8171
      3651 8164 3637 8139 3612 8158 3611 8181
      3616 8183 3619 8186 3619 8188 3621 8191
      3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 2141Z 031DEG 28KT 3603 8184 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:58 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 4, 3:58 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI SEP 4 2015

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL MOVE INTO THE AREA TONIGHT AND STALL OVER
THE SOUTHERN PORTION OF THE REGION ON SATURDAY. ANTICIPATE SHOWERS
AND STORMS THROUGH AT LEAST THE EARLY PART OF TONIGHT IN ASSOCIATION
WITH THE FRONT AND AN UPPER LEVEL DISTURBANCE MOVING INTO THE
REGION. COOLER AND SOMEWHAT DRIER WEATHER IS EXPECTED TOWARDS THE
END OF THE WEEKEND INTO EARLY NEXT WEEK. A RESURGENCE OF ATLANTIC
MOISTURE RETURNS TO THE AREA BY THE MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 330 PM EDT FRIDAY...

SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD SOUTH ACROSS THE REGION
IN ASSOCIATION WITH BOTH THE APPROACH OF A BACKDOOR COLD
FRONT...SURFACE HEATING...AND THE PASSAGE OF AN UPPER LEVEL
DISTURBANCE FROM A SMALL CLOSED LOW OVER THE AREA OF MICHIGAN AND
WISCONSIN. COVERAGE HAS BEEN THE LEAST OVER PARTS OF THE NEW RIVER
VALLEY AND THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA FOR MUCH
OF THE AFTERNOON. THIS WILL CHANGE HAS WE HEAD INTO THE LATE
AFTERNOON AND EARLY EVENING AS THE ACTIVITY TO THE NORTH CONTINUES
TO HEAD SOUTH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE PAST SUNSET THANKS TO BOTH
THE INFLUENCE OF THE FRONT AND THE UPPER LEVEL DISTURBANCE...HOWEVER
THE ACTIVITY IS EXPECTED TO BECOME MORE FOCUSED OVER THE SOUTHERN
AND SOUTHEAST PARTS OF THE AREA AS TIME PROGRESSES. BY
MIDNIGHT...ONLY ISOLATED TO SCATTERED SHOWERS ARE EXPECTED TO BE
OVER PARTS OF THE AREA. LOW LEVEL FLOW WILL BECOME PROGRESSIVELY
MORE NORTHEAST TO EAST THROUGH A DEEPER LAYER OF THE ATMOSPHERE. THIS
WILL HELP REGENERATE CLOUD COVER OVERNIGHT AFTER AN INITIAL
DECREASE. LOW TEMPERATURES TONIGHT WILL NOT BE MUCH DIFFERENT THAN
THOSE REALIZED THIS MORNING. ANTICIPATE LOWER 60S ACROSS THE
MOUNTAINS AND MID TO UPPER 60S ACROSS THE PIEDMONT.

FOR SATURDAY...HIGH PRESSURE WILL SLOWLY START TO NOSE ITS WAY SOUTH
ALONG THE LEE OF THE APPALACHIANS. NOTABLY DRIER AIR WILL STILL BE A
COUPLE DAYS AWAY...BUT THE INSTABILITY WILL BE LESS SATURDAY AS
COMPARED TO TODAY. HOWEVER...IT WILL NOT BE TOO WEAK AS TO PREVENT
THE DEVELOP OF ISOLATED TO SCATTERED SHOWERS...THE THE GREATEST
CONCENTRATION OVER THE SOUTHWEST PARTS OF THE REGION. AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT...BUT ANY THAT FORM WILL NOT BE AS
POTENT AS THOSE OF TODAY. HIGH TEMPERATURES WILL BE ABOUT TEN
DEGREES COOLER THAN THOSE OF TODAY. EXPECT MID TO UPPER 70S ACROSS
THE MOUNTAINS AND UPPER 70S TO AROUND 80 ACROSS THE PIEDMONT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT FRIDAY...

WILL START SATURDAY EVENING OFF WITH WEAK HIGH PRESSURE WEDGING
SOUTHWARD AGAINST THE EASTERN FACE OF THE APPALACHIANS...RESULTING
IN LIGHT NORTHEASTERLY WINDFLOW. THE UPSLOPE WINDS ALONG THE RIDGES
MAY SUPPORT A FEW SHOWERS INTO EARLY SUNDAY...BUT EXPECT ANY
THUNDERSTORMS LEFT FROM EARLIER IN THE DAY TO WEAKEN BY SUNSET WITH
THE LOSS OF DAYTIME HEATING.

FOR SUNDAY...WEAK HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE MID
ATLANTIC...WITH WINDS SHIFTING MORE EASTERLY. THE FLOW OFF THE
ATLANTIC WILL MAKE FOR CONTINUED COOLER TEMPERATURES...WITH
AFTERNOON HIGHS RANGING FROM THE MID 70S MOUNTAINS TO LOW 80S EAST
OF THE BLUE RIDGE. THE HIGH PRESSURE WEDGE WILL BE SHALLOW ENOUGH
ACROSS THE PIEDMONT OF NORTH CAROLINA THAT A FEW SHOWERS AND
ISOLATED STORMS WILL DEVELOP WITH AFTERNOON HEATING. MAY ALSO SEE A
FEW SHOWERS DEVELOP ALONG THE MOUNTAIN RIDGES DUE TO THE UPSLOPE
WINDS...BUT EXPECT COVERAGE WILL BE SPOTTY AT BEST. RAINFALL WILL
AGAIN FIZZLE AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING.

FOR LABOR DAY...HIGH PRESSURE WILL GRADUALLY SLIDE EAST...DECREASING
ITS INFLUENCE ACROSS THE MID ATLANTIC. THIS WILL ALLOW WINDS TO
SHIFT INCREASINGLY SOUTHERLY TO DRAW MORE UNSTABLE AIR FROM THE
CAROLINAS INTO OUR AREA. AS SUCH...EXPECT SLIGHTLY BETTER COVERAGE
OF SHOWERS DEVELOPING WITH AFTERNOON HEATING. WILL ALSO SEE
INCREASED INSTABILITY AS SUBTLE UPPER LEVEL DISTURBANCES PASS ACROSS
THE AREA...AND THEREFORE EXPECT SLIGHTLY BETTER COVERAGE OF
THUNDERSTORMS. UPPER LEVEL WINDS WILL BE LIGHT...RESULTING IN SLOW
CELL MOVEMENT...WHICH WOULD MAKE FOR LOCALLY HEAVY RAIN AS STORMS
REMAIN PARKED OVER LOCATIONS FOR EXTENDED PERIODS OF TIME.
TEMPERATURES WILL TAKE ON A WARMING TREND...WITH AFTERNOON HIGHS
RANGING FROM THE LOW 80S WEST TO THE UPPER 80S EAST.

OVERNIGHT TEMPERATURES THROUGH THE PERIOD WILL REMAIN SEASONABLE...
GENERALLY RANGING FROM THE LOW TO MID 60S MOST LOCATIONS...WITH A
FEW MID/UPPER 50S IN THE DEEPER MOUNTAIN VALLEYS. PATCHY MOUNTAIN
VALLEY FOG WILL ALSO BE A COMMON OCCURRENCE EACH NIGHT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 330 PM EDT FRIDAY...

A GENERAL SUMMERTIME WEATHER PATTERN WILL RETURN FOR THE MIDDLE OF
NEXT WEEK...WITH SPOTTY SHOWERS AND THUNDERSTORMS DEVELOPING EARLY
EACH AFTERNOON WITH DAYTIME HEATING...AND DIMINISHING TOWARD SUNSET
AS HEATING ENDS. EXPECT ONLY SPOTTY COVERAGE OF RAINFALL ON TUESDAY
DUE TO WEAK SUPPORTING DYNAMICS...HOWEVER COVERAGE WILL INCREASE
EACH DAY FOR WEDNESDAY AND THURSDAY AS A COLD FRONT APPROACHES FROM
THE NORTHWEST.

BY NEXT THURSDAY...LONG RANGE WEATHER FORECAST MODELS DIFFER AS TO
WHERE THE COLD FRONT WILL BE LOCATED...WITH THE ECMWF MODEL BRINGING
THE FRONT ACROSS OUR AREA...WHILE THE GFS MODEL KEEPS THE FRONT WELL
TO OUR NORTH. GIVEN WHAT APPEARS TO BE WEAK UPPER LEVEL SUPPORT TO
GIVE THE FRONT A SOUTHWARD PUSH...HAVE TRENDED TOWARD THE GFS MODEL
AND TRIMMED BACK RAIN CHANCES FOR THAT DAY.

EXPECT WARM AND MUGGY CONDITIONS FOR THE PERIOD...WITH HIGHS RANGING
FROM THE UPPER 70S/LOW 80S ACROSS THE MOUNTAINS...TO THE UPPER 80S
FOR THE PIEDMONT. LOWS WILL HOLD GENERALLY IN THE LOW TO MID
60S...PERHAPS WITH A FEW UPPER 50S ACROSS THE MOUNTAINS.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 135 PM EDT FRIDAY...

ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND LINGER INTO THE EARLY PART OF TONIGHT. THE GREATEST
CONCENTRATION WILL BE ACROSS THE NORTHERN AND EASTERN SECTIONS OF
THE FORECAST AREA. WHILE MOST OF THE REGION WILL EXPERIENCE VISUAL
FLIGHT RULES...LOCATIONS UNDER THE HEAVIER SHOWER OR THUNDERSTORM
CORES WILL EXPERIENCE BRIEF INSTRUMENT FLIGHT RULES/MARGINAL
VISUALFLIGHT RULES CONDITIONS.

OVERNIGHT...EASTERLY FLOW WILL INCREASE THROUGH A DEEPER PORTION
OF THE ATMOSPHERE. LOOKING FOR LINGERING ISOLATED SHOWERS TO LAST
INTO THE EARLY MORNING HOURS OF SATURDAY. AS MOISTURE BANKS UP
INTO AND ACROSS THE BLUE RIDGE...LOOK FOR INCREASING AREAS OF
MARGINAL VISUAL FLIGHT RULES CEILINGS WITH POCKETS OF INSTRUMENT
FLIGHT RULES CEILINGS AND MARGINAL VISUAL FLIGHT RULES
VISIBILITIES FOR MIST.

SATURDAY MORNING INTO THE EARLY AFTERNOON...EXPECT A GRADUAL TREND
OF CEILINGS AND VISIBILITIES IMPROVING TO VISUAL FLIGHT RULES
LEVELS. ISOLATED SHOWERS WILL BE ON THE INCREASE AROUND
NOONTIME...BUT CONFIDENCE IN THEIR LOCATION IS NOT GREAT ENOUGH TO
INCLUDE ANY IN THE PREVAILING WEATHER OF THE TERMINAL AERODROME
FORECASTS.

EXTENDED AVIATION DISCUSSION...

HIGH PRESSURE WILL GRADUALLY WORK INTO THE REGION BY THE END OF
THE WEEKEND...AND REMAIN OVER THE REGION INTO THE EARLY PART OF
NEXT WEEK. LINGERING MOISTURE AND AN EASTERLY FETCH WILL HELP
MAINTAIN SOME ISOLATED TO SCATTERED SHOWERS ACROSS MAINLY WESTERN
AND SOUTHERN PARTS OF THE AREA...ESPECIALLY ON SATURDAY AND SUNDAY
AFTERNOON.

MOISTURE STARTS TO INCREASE AGAIN MONDAY INTO TUESDAY WHILE THE
INFLUENCE OF THE RIDGE WEAKENS. COVERAGE OF SHOWERS...AND POSSIBLY
A FEW STORMS...WILL LIKEWISE START TO INCREASE. PAST
SATURDAY...CEILINGS AND VISIBILITIES WILL PRIMARILY BE VISUAL
FLIGHT RULES. THE EXCEPTION WILL BE LINGERING PATCHY MARGINAL
VISUALFLIGHT RULES ACROSS PARTS OF THE REGION SATURDAY
AFTERNOON. ALSO...OVERNIGHT AND EARLY MOUNTAIN AND RIVER VALLEY
INSTRUMENT FLIGHT RULES/MARGINAL VISUAL FLIGHT RULES FOG/MIST ARE
EXPECTED.

&&

.HYDROLOGY...
AS OF 745 PM EDT THURSDAY...

THE WEEKLY UNITED STATES DROUGHT MONITOR ISSUED ON SEPTEMBER 3RD
SHOWS THE EFFECT OF A DRIER THAN NORMAL AUGUST ACROSS MUCH OF THE
AREA. ABNORMALLY DRY CONDITIONS...D0 ON THE DROUGHT SCALE HAVE
BEEN EXPANDED INTO A LARGE PORTION OF SOUTHSIDE VIRGINIA COVERING
MUCH OF THE DAN AND LOWER ROANOKE RIVER BASINS. PARTS OF THE UPPER
YADKIN RIVER BASIN IN NORTH CAROLINA ARE ALREADY IN D1 OR MODERATE
DROUGHT. AUGUST RAINFALL WAS AS LOW AS 50 PERCENT OF NORMAL OR
LESS IN PARTS OF THE AFOREMENTIONED AREAS. SEVERAL NWS COOPERATIVE
CLIMATE STATIONS IN SOUTHERN VIRGINIA RECORDED WELL UNDER 2 INCHES
OF RAIN THE ENTIRE MONTH OF AUGUST INCLUDING HUDDLESTON IN BEDFORD
COUNTY AT 1.17 INCHES AND ROCKY MOUNT IN FRANKLIN COUNTY AT 1.36
INCHES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
HYDROLOGY...PC
Hazardous weather outlook, Sep 4, 4:15 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT FRI SEP 4 2015

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-052015-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
415 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS THROUGH EARLY EVENING COULD PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ032>035-043>047-058-059-052015-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
415 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS THROUGH EARLY EVENING COULD BE STRONG TO SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH
THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 4, 4:23 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT FRI SEP 4 2015

VAZ007-WVZ042-042130-
TAZEWELL-MERCER-
423 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL AND SOUTHWESTERN
MERCER COUNTIES...

AT 423 PM EDT...A STRONG THUNDERSTORM WAS OVER BRAMWELL...MOVING
SOUTHWEST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
TAZEWELL...
MATOAKA...
POCAHONTAS...
AND BRAMWELL.

THIS INCLUDES MERCER COUNTY AIRPORT.

LAT...LON 3720 8176 3724 8174 3724 8172 3720 8168
      3721 8156 3724 8151 3726 8150 3725 8148
      3727 8145 3727 8142 3731 8140 3732 8137
      3742 8131 3742 8128 3745 8130 3746 8128
      3731 8115 3698 8160 3718 8184
TIME...MOT...LOC 2023Z 053DEG 26KT 3734 8130

KK
Special weather statement, Sep 4, 4:25 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT FRI SEP 4 2015

NCZ001-018-019-042130-
WILKES-WATAUGA-ASHE-
425 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ASHE...NORTHWESTERN
WILKES AND WATAUGA COUNTIES...

AT 425 PM EDT...A STRONG THUNDERSTORM WAS OVER IDLEWILD...MOVING
SOUTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND BEECH MOUNTAIN.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3628 8189 3634 8174 3633 8171 3635 8172
      3647 8144 3633 8123 3612 8158 3611 8181
      3616 8183 3619 8186 3619 8188 3623 8191
TIME...MOT...LOC 2025Z 053DEG 26KT 3632 8145

KK
Special weather statement, Sep 4, 4:30 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT FRI SEP 4 2015

NCZ003-004-020-VAZ016-032-042130-
YADKIN-SURRY-STOKES-CARROLL-PATRICK-
430 PM EDT FRI SEP 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SURRY...NORTHEASTERN
YADKIN...WESTERN STOKES...SOUTHWESTERN PATRICK AND SOUTHEASTERN
CARROLL COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS OVER GROUNDHOG MOUNTAIN...
MOVING SOUTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3629 8085 3676 8055 3674 8049 3671 8046
      3672 8046 3673 8045 3670 8034 3626 8043
      3626 8045 3624 8045 3623 8044 3621 8044
TIME...MOT...LOC 2030Z 018DEG 31KT 3666 8048

KK
Local storm report, Sep 4, 4:42 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             NW HALIFAX              36.77N 78.93W
09/04/2015  E1.00 INCH       HALIFAX            VA   PUBLIC

            HAIL FROM NICKEL TO QUARTER SIZE ON MOUNTAIN RD

&&

FISHER
Local storm report, Sep 4, 4:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 NNE ROANOKE           37.32N 79.94W
09/04/2015  E0.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            HERSHBERGER ROAD

&&

FISHER
Local storm report, Sep 4, 4:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 WNW MADISON           36.41N 80.05W
09/04/2015  E1.00 INCH       STOKES             NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL ALONG REYNOLDS
            ROAD NEAR MADISON, NC.

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:37 PM EDTSpecial Weather StatementRNKWatauga68 min
Sep 4, 3:03 PM EDTSpecial Weather StatementRNKCaldwell27 min
Sep 4, 3:21 PM EDTSpecial Weather StatementRNKCaswell54 min
Sep 4, 3:52 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham53 min
Sep 4, 4:13 PM EDTSpecial Weather StatementRNKAlleghany62 min
Sep 4, 4:25 PM EDTSpecial Weather StatementRNKAshe, Watauga65 min
Sep 4, 4:30 PM EDTSpecial Weather StatementRNKSurry60 min
Sep 4, 4:44 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Yadkin61 min
Sep 4, 4:47 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin44 min
Sep 4, 6:50 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin55 min
Sep 4, 7:02 PM EDTSpecial Weather StatementRNKAshe58 min
Sep 4, 7:23 PM EDTSpecial Weather StatementRNKAlleghany67 min
Sep 4, 7:25 PM EDTSpecial Weather StatementRNKWilkes65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.